Pesticide poisoning, whether due to self, accidental, occupational or for homicidal purpose, is a global public health problem, and self-poisoning accounts for one-third of the world’s suicide rate. In fact, in some parts of developing countries, pesticide poisoning causes more deaths than infection. Each year around 300,000 deaths occur worldwide due to pesticides. The organophosphate, organochlorines and aluminum phosphide (AlP) compounds are commonly used pesticides. AlP is being used as a common outdoor and indoor pesticide in developing countries as it is cheap, effective, free from toxic residue and does not affect seed viability.
PHYSICAL AND CHEMICAL PROPERTIES
AlP is a solid fumigant and can be formulated in the form of tablets, pellets, granules or as a dust. Commercially, it is available as dark grey tablets of 3.0 g each, consisting of AlP (56%) and carbamate (44%), in the names of Celphos, Alphos, Quickphos, Phosfume, Phostoxin, Talunex, Degesch, Synfume, Chemfume, Phostek or Delicia. AlP is the active component of the mixture as it liberates highly toxic phosphine gas when it comes in contact either with atmospheric moisture or with hydrochloric acid in the stomach. Thus, tablets or pellets gradually lose their potency on exposure to atmosphere as they release phosphine gas and leave behind a nontoxic residue in the form of aluminum hydroxide.
AlP + 3H2O → Al (OH)3 + PH3
AlP + 3HCl → AlCl3 + PH3
Phosphine gas is colorless and odorless in the pure form but, due to the presence of substituted phosphines and diphosphines, it has a foul odor resembling decaying fish or garlic. Normally, phosphine is undetectable in air or water. It is inflammable and may spontaneously ignite in air at ambient temperature at concentrations above the threshold limit range of 1.9% (v/v). It is soluble in water as well as in organic solvents, while in air it reacts with OH radicals and is removed by this mechanism.
MECHANISM OF TOXICITY
Human toxicity occurs either due to the ingestion of AlP (commonest mode) after exposure and injury from phosphine inhalation (uncommon) or even after absorption through the skin (rare). After ingestion, AlP releases phosphine gas in the presence of HCl in the stomach, which is rapidly absorbed throughout the gastrointestinal tract, leading to systemic toxic effects involving the heart, lung, kidney, liver with manifestation of serious cardiac arrhythmias, intractable shock, acidosis and pulmonary edema. After absorption, phosphine is oxidised to oxyacids. Phosphine is excreted in the urine as hypophosphite and also through the lung in the unchanged form.
In addition to the corrosive action of phosphine, the mechanism of toxicity includes failure of cellular respiration due to the effect on mitochondria, inhibition of cytochrome C oxidase and formation of highly reactive hydroxyl radicals. Cellular injury due to lipid peroxidation is also suggested. There is a decrease in the level of catalase and increase in the activity of superoxide dismutase in patients of AlP poisoning. The reduction of glutathione concentration in different tissues in AlP poisoning also explains the cellular injury as glutathione is a protecting factor against oxidation by catalysing the reduction of the oxygen peroxide in O2 and H2O. Indicators of oxidative stress (reduced glutathione, malonyldialdehyed) reach peak levels within 48 h of exposure of poison, approaching normalisation by day 5.
Phosphine, either during inhalation or exhalation after ingestion, directly produces injury to the alveolar capillary membrane in addition to oxidative injury leading to acute lung injury. The exact underlying mechanism of cardiotoxicity and acute circulatory failure caused by phosphine is not well defined.
The signs and symptoms are nonspecific, instantaneous and depend on the dose, route of entry and time lapse since exposure to poison. After inhalation exposure, patients commonly have airway irritation and breathlessness. Other features may include dizziness, easy fatigability, tightness in the chest, headache, nausea, vomiting, diarrhea, ataxia, numbness, paraesthesia, tremor, muscle weakness, diplopia and jaundice. In severe inhalation toxicity, the patient may develop acute respiratory distress syndrome (ARDS), cardiac failure, cardiac arrhythmias, convulsion and coma, and late manifestation of hepatotoxicity and nephrotoxicity may also occur.
After ingestion, toxic features usually develop within few minutes. In mild poisoning nausea, repeated vomiting, diarrhea, headache, abdominal discomfort or pain and tachycardia are common clinical features, and these patients usually show recovery. On the other hand, in moderate to severe ingestional poisoning, the signs and symptoms of the gastrointestinal, cardiovascular, respiratory and nervous systems appear initially and, later on, features of hepatic and renal failure and disseminated intravascular coagulation may also occur.
The toxicity of AlP particularly affects the cardiac and vascular tissues, which manifests as profound and refractory hypotension, congestive heart failure, electrocardiographic (ECG) abnormalities, myocarditis, subendocardial infarction or pericarditis. ECG abnormalities include rhythm disturbances, ST-T changes and conduction defects. Temporal correlation in ECG changes showed that during the initial 3–6 h, sinus tachycardia is predominant, in the 6–12 h period ST-T changes and conduction disturbances appear, while in the later period, arrhythmias occurred. In a study by Siwach et al., the incidence of various arrhythmias on holter monitoring in patients of AlP poisoning showed ventricular tachycardia in 40%, ventricular fibrillation in 23.3%, supraventricular tachycardia in 46.7% and atrial flutter/fibrillation in 20% of the cases. The frequency of hypotension varies from 76% to 100%. The exact mechanism of refractory shock is not clear; it may be due to several factors like myocardial damage, peripheral vasodilatation and fluid loss. In few cases of AlP poisoning, there was follow-up of cardiac function by echocardiography, revealing dysfunction of the left ventricle that was reversible over few days.
Respiratory features may include cough, dyspnoea, cyanosis, pulmonary edema, respiratory failure and ARDS. Metabolic acidosis may be present probably due to the accumulation of lactic acid caused by blockage of oxidative phosphorylation and poor tissue perfusion. Patients may remain conscious till the late stage but can have manifestations like headache, dizziness, altered sensorium, convulsion and coma.
The diagnosis of AlP usually depends on the clinical suspicion or history (self-report or by attendants). At some places, tablets of AlP are also referred to as “Rice Tablets” and, if there is a history of rice tablet ingestion, then it should be differentiate from other types of rice tablet that are made up of herbal products. It is important to differentiate as management of these two types of rice tablet poisonings are different. In case of doubt, diagnosis can be made easily by simple silver nitrate-impregnated paper test on gastric content or on breath. Chemical analysis for phosphine in blood or urine is not recommended as phosphine is rapidly oxidised to phosphite and hypophosphite.
For the silver nitrate test on gastric aspirate, diluted gastric content is heated in a flask up to 50°C for 15-20 mins, keeping silver nitrate paper on the mouth of the flask. If phosphine is present then the paper will turn black due to silver phosphate. As hydrogen sulfide also changes the color, its presence could be differentiate by using lead acetate paper, i.e. both papers will turn black in the presence of hydrogen sulfide. Further confirmation of phosphine can be done by putting a drop of ammonium molybdate solution on the black-turned filter paper, and the color of the paper will change to blue.
However, gas chromatography with a nitrogen–phosphorous detector is the most specific and sensitive test and it can be used for analysis of airtight samples (viscera and gastric content) collected during autopsy.
Management should be started as soon as history and clinical examination support AlP poisoning, and should not be delayed for the confirmatory diagnosis. Unfortunately, due to no known specific antidote, management remains primarily supportive care. As each poison has a definite elimination time, so also is the case with AlP. Early arrival, resuscitation, diagnosis, intensive monitoring and supportive therapy may result in good outcome. Care of patients with severe poisoning can be enhanced by consultation with a medical toxicologist or a regional poison center.